Thats a good question. Im in the same boat as my doc wants to give me a steroid injection in my back and knee. He claims that if the virus is gone....its gone. I had an epidural before starting TX....my VL went from 2 million to 12million in 2 months! His explanation was that the steroid has no effect on the actual virus however it weakens your immune system which allows the virus to multiply. I finished TX 4/7/13 and he wants to give me more injections in a couple months....enough time to allow my ANC to rebound.
Im not sure if the doc just wants to make money so hes telling me whatever or if its the truth. Maybe someone will come by that has had an injection that didnt affect their SVR status to put our minds at ease...
If you are asking, "Will the steroid shot make the virus come back?" the answer is no.
The virus is either gone or it is present.
If the virus is gone, the steroid shot will have no effect on the virus because there is no virus to have an effect on.
If the virus is present, then it is possible the steroid shot could have on an effect on replication of the virus, but not a direct effect.
"our in vitro study suggests that there is no direct stimulatory effect of steroids on the replication of HCV. As such, the increased viral loads after high-dose steroid treatment are more likely due to a downregulation of the immune response. In such patients, a dampened immune response allows viruses like HCV to replicate free of immune-mediated killing of their host cells."
I just thought I would mention that Hepatitis B has been known to reappear after a person had treated and attained a sustained viral response. This reappearance was seen in a few patients who were undergoing chemotherapy.
However, the Hep B virus is a DNA virus where as the Hep C virus is an RNA virus. It is possible for a DNA virus to be reactivated because it is a DNA virus. An RNA virus cannot be reactivated like a DNA virus can.
I posted links to that data some time ago. I will see if I can find them again.
Thanks Pooh :) You had sent me some great info a while back on this subject when I initially had this concern however my bookmarks were deleted from my computer. Based on all the great info you provided back then...I decided to get the shots however am waiting a couple months as I just finished TX. Its like you say...if the virus is gone....its gone....so I hope it is indeed gone.
I have had two steroid shots directly after treatment. Both times in my knee.
I have to say that they really helped. Post treatment really works on your joints. It takes a bit after treatment to pull it all together. I feel the steroid shot really helped and I'm not a real supported of steroid shots.
Best to You
Read a lot of studies regarding relapse after 1 year of SVR and only came across two types of relapse: 1- possible re-infections (same genotype but with unexpected genetic variations for the same individual over the time frame- markers distant enough to suspect though not prove new infection), and 2- and these are very rare, radiation therapy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.